Vol. 295, No. 2, 2018

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Vol. 320: 1  2
Vol. 319: 1  2
Vol. 318: 1  2
Vol. 317: 1  2
Vol. 316: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Nonsmooth convex caustics for Birkhoff billiards

Maxim Arnold and Misha Bialy

Vol. 295 (2018), No. 2, 257–269

This paper is devoted to the examination of the properties of the string construction for the Birkhoff billiard. Based on purely geometric considerations, string construction is suited to providing a table for the Birkhoff billiard, having the prescribed caustic. Exploiting this framework together with the properties of convex caustics, we give a geometric proof of a result by Innami first proved in 2002 by means of Aubry–Mather theory. In the second part of the paper we show that applying the string construction one can find a new collection of examples of C2-smooth convex billiard tables with a nonsmooth convex caustic.

string construction, convex caustics, Birkhoff billiard
Mathematical Subject Classification 2010
Primary: 37E30, 37E40
Secondary: 78A05
Received: 14 August 2017
Revised: 29 December 2017
Accepted: 22 January 2018
Published: 11 April 2018
Maxim Arnold
Department of Mathematical Sciences
University of Texas at Dallas
Richardson, TX
United States
Misha Bialy
Tel Aviv University
Tel Aviv